High Wind, Castro
- When
- April 6, 8:30 AM CST to 2:19 PM CST
- Where
- Castro forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A strong upper level low pressure system moving across the southwestern US brought widespread high winds to West Texas from the morning into the afternoon of the sixth. A Pacific cold front initially moved through the region beginning around sunrise in the western South Plains and exiting the Rolling Plains before noon.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong upper level low pressure system moving across the southwestern US brought widespread high winds to West Texas from the morning into the afternoon of the sixth. A Pacific cold front initially moved through the region beginning around sunrise in the western South Plains and exiting the Rolling Plains before noon. Strong westerly surface winds were immediately observed in the wake of the cold front. Deep boundary layer mixing carried strong winds to the surface from 850mb shortly after sunrise and persisted into the afternoon for most of the South Plains and extreme southwestern Texas Panhandle.
High wind gusts from the Texas Tech University West Texas mesonet network are below:
66 mph at Muleshoe (Bailey County),|65 mph at Shallowater (Lubbock County),|64 mph at Friona (Parmer County),|63 mph at Plainview (Hale County),|62 mph at Abernathy (Hale County),|62 mph at Dimmitt (Castro County),|61 mph at Floydada (Floyd County),|60 mph at Amherst (Lamb County),|60 mph at Happy (Swisher County),|60 mph at Silverton (Briscoe County),|59 mph at Hart (Castro County),|59 mph at Tulia (Swisher County),|59 mph at Plains (Yoakum County),|59 mph at Denver City (Yoakum County),|58 mph at Anton (Hockley County), and|58 mph at Reese (Lubbock County).
The following high wind reports are from Automated Surface Observing Stations (ASOS):
66 mph at Lubbock International Airport (Lubbock County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 6, 5:23 AM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 623 AM CDT Sat Apr 6 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 301 AM CDT Sat Apr 6 2024 The strongest core of upper level wind flow associated with a broad upper low across western CONUS is currently spread across the AZ/NM state line, steadily heading east toward our area. H50 wind speeds will approach 100kts by mid morning across our northwest zones as a strong shortwave surges ENE out ahead of the primary low. Surface westerlies will increase sharply behind a Pacific cold front progged to move across the NM/TX state line before sunrise and shift east across our CWA by early afternoon. A High Wind Warning has been issued for much of the South Plains and the far southwest Texas Panhandle for mid-morning through the early evening hours. The strong flow aloft and intense pressure gradient forcing to the surface within the dry slot will produce strong surface winds, with periods of reduced visibility from blowing dust later this morning through the afternoon hours. Highs today will drop into the 60s to low 70s on the Caprock with the early passage of the Pacific front this morning, with less impact on temps over the Rolling Plains. Cooler air aloft eventually arrives tonight, dropping lows into the upper 30s/mid 40s area wide with breezy west winds persisting overnight. RH recovery will be meagher leading to more fire weather concerns tomorrow. && .LONG TERM... (Sunday through Friday) Issued at 301 AM CDT Sat Apr 6 2024 Another day of critical fire weather conditions will be possible on Sunday as this upper level low will not be quite done with us yet. Sunday will start the day out with a strong height gradient aloft still in place with strong winds aloft. These winds aloft will quickly mix down to the surface after sunrise with 850mb winds around 50kt. Surface winds will likely peak late morning as the height gradient relaxes and wind streaks aloft move east during the afternoon hours. The day will also start out very dry with additional dry air aloft mixing to the surface which will continue to bring low relative humidity values. On Monday, an upper level low will be diving to the southeast out of the Great Basin a set up a potentially wet period from late Monday through Wednesday. At the moment, timing differences exist in model guidance as this upper low shifts onto the Plains which makes determining a time of maximum precipitation chances difficult. In general, the GFS is on the faster side of guidance compared with the ECMWF. Additionally, the GFS and ECMWF corresponding ensemble runs stick closely to their operational counterparts. The low will eventually become closed off and spread lift over the area for an extended period of time. The devil will be in the details as a complicated surface pattern will take shape out ahead of this approaching system. A surface low will develop in southeastern New Mexico in response to this approaching system. Low level Gulf moisture will be drawn up into the area but will run into a quasi- stationary front slowly dipping southward across West Texas. This front will bring cool surface conditions under north-northeast winds on Tuesday and Wednesday. This will keep thunder chances limited with any storms elevated in nature. Conditions will turn warmer for the second half of the week with upper level ridging moving overhead. && .AVIATION... (12Z TAFS) Issued at 620 AM CDT Sat Apr 6 2024 VFR conditions are expected at all terminals with possible light visby restrictions at KLBB and KPVW due to blowing dust this afternoon. LLWS will exist for a few more hours at all TAF sites until these strong winds just off the deck make their way to the surface. Strong westerly winds this afternoon will decrease after sunset but will still remain between 15-20kt overnight. && .FIRE WEATHER... Issued at 301 AM CDT Sat Apr 6 2024 A Red Flag Warning remains in effect today from noon today until midnight, with strong surface westerlies, low relative humidity values, and dry fuels combining for critical fire weather concerns. Widespread RFTI values greater than 5 can be expected. The highest winds will be from the central South Plains into the extreme southwestern Texas Panhandle where sustained winds will be between 30-40 mph at the 20 foot level. Critical fire weather conditions will again be possible from late Sunday morning through Sunday evening. Overnight relative humidity recoveries from Saturday into Sunday will be extremely poor. Westerly winds will again increase and peak from late Sunday morning into early afternoon at speeds around 25-30 mph. Forecast RFTI values will be highest across the extreme southwestern Texas Panhandle where values around 6-7 can be expected. && .LUB WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 10 AM this morning to 8 PM CDT this evening for TXZ021>023-027>029-033>035. Red Flag Warning from noon today to midnight CDT tonight for TXZ021>044. Fire Weather Watch from Sunday morning through Sunday evening for TXZ021>024-027>030-033>036. Wind Advisory from 10 AM this morning to 9 PM CDT this evening for TXZ024>026-030>032-036>044. && SHORT TERM...55 LONG TERM....01 AVIATION...01
Hazardous Weather Outlook National Weather Service Lubbock TX 308 AM CDT Sat Apr 6 2024 TXZ021>044-070815- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 308 AM CDT Sat Apr 6 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A High Wind Warning has been issued for much of the South Plains and far southwest Texas Panhandle from 10 AM through 8 PM with periods of sustained winds of 35-45 mph and gusts up to 60 mph. A Wind Advisory is in effect for the southern South Plains and Rolling Plains for the same time period with sustained winds of 25 to 35 mph and gusts up to 50 mph expected. A Red Flag Warning continues today across the entire outlook area for strong winds, low relative humidity values, and dry fuels leading to critical fire weather conditions from noon until midnight this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Critical fire behavior is likely on Sunday as strong westerly winds combine with low relative humidity and dry fuels. A Fire Weather Watch is in effect for the extreme southwestern Texas Panhandle and much of the South Plains from 10 am through 9 pm. Chances for thunderstorms return to the forecast Monday through Wednesday for all of the South Plains, Rolling Plains, and extreme southern Panhandle.
The national radar mosaic for the moment the first event began.
11 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162251, 1162602, 1162603, 1162616, 1162248, 1162599, 1162245, 1162243, 1162600, 1162615, 1162601.